Kentucky, 2019

Flooding in Kentucky, December 16 to 17, 2019

December 16 to 17, 2019 · NWS ILN · 7 events in 1 county or zone

A band of heavy rain developed ahead of a low pressure system which was lifting from the Tennessee Valley to the Mid-Atlantic Region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A band of heavy rain developed ahead of a low pressure system which was lifting from the Tennessee Valley to the Mid-Atlantic Region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 16, 3:56 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Dec 16, 3:56 PM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
356 PM EST Mon Dec 16 2019

.SYNOPSIS...
Low pressure will move from the Tennessee Valley to the mid
Atlantic region tonight, bringing rain to the south and mixed
precipitation to the north. Precipitation will taper off Tuesday
morning as the system pulls off the southern New England coast.
A dry cold front is then expected to pass southeast across the
Great Lakes and Ohio Valley Tuesday night into Wednesday. This
will bring colder temperatures to our area.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Low pressure will move from the Tennessee Valley to the mid
Atlantic region tonight. This low was being driven by an
approaching s/wv to our west. The combination of upper
divergence from the right rear quad of an upper level jet and
strong low level moist convergence with a low level jet will
result in widespread pcpn across our area this evening.
Temperatures at the surface and aloft will be critical to p type
issues. The highest snowfall accumulations are expected late
this afternoon into this evening roughly along and north of a
line from Franklin County, IN to Delaware, Ohio. Some counties
will see wide ranges (Franklin, IN, Butler, County, OH) where
some locations will see rain while snow will fall. Have broad
brushed the current advisory there to open up a range of 1 to 4
inches and indicating the tight snowfall gradient. Have broken
off Franklin County, OH and Licking County OH as amounts overall
should be less along with slightly warming expected this
evening. Just south of the main snow axis, surface temperatures
and warmer air bulging northward will result in rain, perhaps
freezing rain or a chance of sleet where temperatures hover
around 32. This is mainly north of the Ohio River. High
resolution models indicate slight warming this evening despite
northeast flow. We will monitor to see if this doesn't occur. In
any case, advisory in this locations goes in effect at 11 pm
EST. This may be OK as road model forecasts indicate road
surfaces remaining above freezing until later tonight. For the
far south, rain, moderate to locally heavy, can be expected. As
we head into the latter part of the night while the low begins
to pull away and deep moisture begins to thin, we will see more
in the way of freezing rain (lack of ice nucleation) from a mid
level deformation axis along with a very slow fall in
temperatures as winds increase from the north. Overall, ice
accumulations should be minor, mostly a few hundredths, with
perhaps an isolated spot receiving up to a tenth of an inch.
Lows will range from the upper 20s northwest to the lower 30s
south.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Mid level deformation zone will traverse east through the
region Tuesday morning, bringing an end to a mix of snow and
freezing rain. We should see some clearing from the west late in
the day. Temperatures will not warm all that much from morning
lows, ranging from the lower to mid 30s.

For Tuesday night, a cold front will approach the region from
the northwest. This front is expected to be dry, but will result
in an increase in clouds. Lows will range from the mid teens to
the lower 20s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
To start off the long term period, northwesterly winds will
advect in cold air from the northwest during the day on
Wednesday as a cold high dives into the area behind a cold
front. A brief period of gusty winds and flurries will be
possible after the frontal passage as low level saturation will
be entering the dendritic growth zone and the PBL mixes above
900 hPa. Have included chance of flurries across central Ohio to
account for this on Wednesday morning along with 20 mph gusts.

Winds are then forecast to calm and skies are expected to clear
Wednesday night as the high moves overhead leading to favorable
radiational cooling conditions. Considering the long nights
this time of year and possible residual snowpack across west-
central Ohio, lows are forecast in the single digits in
northwest CWA and mid teens south of the Ohio River where no
snow pack is forecast.

Temperatures will then start to slowly moderate Thursday as the
high pressure system moves east of the area and upper-level
ridging starts to build into next week. However, a weak upper
level shortwave will clip the area Friday and possibly lead to
some increased cloud coverage during the day. Overall, expect
dry conditions through next Monday and above average
temperatures starting on Sunday.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
A messy TAF forecast is in store fore the next 18 hours with
conditions improving thereafter.

An embedded disturbance will move from the southern Plains to
the western Ohio Valley this afternoon into Tuesday morning. An
associated area of low pressure over northern Louisiana will
also move northeast into the Tennessee Valley tonight, then
toward the mid Atlantic region by Tuesday morning. These
features will bring precipitation to our region. Temperatures at
the surface and aloft will be critical to precipitation type. As
of now, precipitation should fall mainly as rain at KCVG/KLUK
with some freezing rain possible toward the tail end late
tonight into Tuesday morning. Farther north, KILN is a little
tricky given that it will be near the freezing mark. Have
started out as rain with freezing rain occurring later tonight.
Will monitor. KCMH/KLCK will see a rain/snow mix, perhaps rain,
then some freezing rain on the tail end late tonight into
Tuesday. For KDAY, a period of snow, possible moderate, is
expected late this afternoon into this evening. Snow will mix
with freezing rain or perhaps change to all freezing rain
overnight before tapering off Tuesday morning. Ceilings and
visibilities will range between IFR and LIFR with more IFR
ceilings and MVFR visibilities as we transition into the 06Z to
12Z Tuesday time frame. Winds will back with time and increase
from the north with gusts in the 20 to 25 knot range possible.

On Tuesday, as the system moves away, low level clouds will
gradually shift and erode during the morning into the afternoon.
We will see a return to VFR conditions during this period.

OUTLOOK...MVFR ceilings possible Tuesday night into Wednesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 10 AM EST Tuesday for OHZ026-034-
     035-042>046-051>056-060>062.
     Winter Weather Advisory from 11 PM this evening to 10 AM EST
     Tuesday for OHZ063>065-070>073-077-078-080.
KY...Winter Weather Advisory from 11 PM this evening to 10 AM EST
     Tuesday for KYZ089>093.
IN...Winter Weather Advisory until 10 AM EST Tuesday for INZ050-058-
     059-066.
     Winter Weather Advisory from 11 PM this evening to 10 AM EST
     Tuesday for INZ073>075-080.

&&

SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...Hickman
LONG TERM...Hickman
AVIATION...Hickman
Hazardous weather outlook, Dec 16, 3:30 PM EST, 3 hours before
Hazardous Weather Outlook
National Weather Service Wilmington OH
330 PM EST Mon Dec 16 2019

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>062-171200-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-
330 PM EST Mon Dec 16 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST TUESDAY...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio and West Central Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

INZ073>075-080-KYZ089>093-OHZ063>065-070>073-077-078-080-171200-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-
Hamilton-Clermont-Highland-
330 PM EST Mon Dec 16 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO
10 AM EST TUESDAY...

This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky, Central Ohio, South Central Ohio and Southwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

KYZ094>100-OHZ074-079-081-082-088-171200-
Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hocking-Brown-
Adams-Pike-Scioto-
330 PM EST Mon Dec 16 2019

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, South Central Ohio and Southwest Ohio.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Dec 16, 5:47 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
547 PM EST MON DEC 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       3 S RIBOLT              38.53N 83.52W
12/16/2019  M0.83 INCH       LEWIS              KY   COCORAHS

            SINCE 7 AM.

&&

JEG
Local storm report, Dec 16, 6:07 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
607 PM EST MON DEC 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HEAVY RAIN       PORTSMOUTH              38.74N 82.99W
12/16/2019  M1.13 INCH       SCIOTO             OH   EMERGENCY MNGR

&&

JEG
Local storm report, Dec 16, 6:08 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
608 PM EST MON DEC 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HEAVY RAIN       SCIOTOVILLE             38.76N 82.89W
12/16/2019  M1.51 INCH       SCIOTO             OH   EMERGENCY MNGR

&&

JEG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Lewis

When
December 16, 6:30 PM EST to 9:30 PM EST
Where
Lewis County, 1.34 mi SSW of Charters to 1.76 mi SE of Herron Hill
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.553, -83.441

Parts of Kentucky 989 were closed due to high water.

Flood, Lewis

When
December 16, 6:30 PM EST to 9:30 PM EST
Where
Lewis County, 3.85 mi SW of Emerson to 3.41 mi SW of Emerson
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.311, -83.301

Kentucky Route 1662 was closed between mile markers 1 and 2.

Flood, Lewis

When
December 16, 6:30 PM EST to 9:30 PM EST
Where
Lewis County, 1.28 mi W of Vanceburg to 1.17 mi WSW of Vanceburg
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.597, -83.273

Kentucky 8 had high water over part of the road.

Flood, Lewis

When
December 16, 8:38 PM EST to 11:38 PM EST
Where
Lewis County, 0.88 mi SW of Petersville to 3.21 mi S of Crum
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.440, -83.490

Kentucky Route 344 was closed due to high water in both lanes.

Flood, Lewis

When
December 16, 8:38 PM EST to 11:38 PM EST
Where
Lewis County, 3.2 mi NNW of Stricklett to 3.34 mi SSE of Charters
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.520, -83.410

High water was reported on Holly Branch Road.

Flood, Lewis

When
December 16, 8:38 PM EST to 11:38 PM EST
Where
Lewis County, Cottageville to 0.26 mi WNW of Cottageville
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.600, -83.600

High water was reported on Cabin Creek Road.

Flood, Lewis

When
December 16, 10:00 PM EST to December 17, 1:00 AM EST
Where
Lewis County, 1.75 mi NE of Stricklett to 1.92 mi NNE of Stricklett
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.500, -83.360

Kentucky Route 344 was closed between mile markers 15 and 17 due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 861861, 861862, 861863, 861840, 861845, 861846, 861847.